Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Suffering from depression, anxiety, shortness of breath and chest pain. What is the problem?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2007
Answered : 442 Questions
Dear Sir, for last 6 months i have been experiencing chest pain after my Fathers sudden demise due to heart attack..That time One Eco cardiogram and one ECG had been done and it diagnosed a heart rate of 85 and BP of 140/90.The ECO cardiogram showed normal orientation of heart(69%) . Doctor suggested that this is due to depression and anxiety and prescribed (Stamlo 5 and clonax .5 the issue was resolved.
Again chest pain started occurring a month back. This time also high BP of 140/95 and heart rate of 110 was observed.I was also suffering from shortness of breath. One ECG was done and it was normal apart from high heart rate(DRR). This time Prolomet XL 50 and Clonotril.50 was advised for 10 days. The chest pain had increased recently very much when i stopped clonotril and one day got awake at night and the chest was feeling very cramped As if liquid was poured inside the chest and the heart was trying very hard to pump the blood. Although I was not sweating. Within 1 minute things came back to normal after i wake up. but i could feel the heart beat. Also the chest pain was happening if there is a jerking on road. From next day again i started the clonotril for few days and it reduced.
my doctor had suggested one halter monitoring for me to know the root cause but could not manage time till now.
Currently i am facing occasional chest pain (pinching or cramp) everyday and also occasional shortness of breath. This dooes not happen in the morning after i take prolomet xl 50. It also reduces on those days when i take clonotril at bedtime on previous day. Please advice what needs to be done as i don’t want to be on sedatives.
I had done a full body check up in 2011 from R N Tagore institute Kolkata as a regular check up and here are the blood details
cholesterol -132, HDL 54, LDL - 64, triglecerydes -71 , Platelet count -1.09 .
My blood sugar was fasting 86 and PP 97. I am non smoker and non drinker .
I am 5 ft 8 inch and weight 77 kg .
Posted Sat, 3 Nov 2012 in Lung and Chest disorders
Answered by Dr. Sourav Ganguly 2 hours later
Thanks for your query.
After going through your problems it appears that your symptoms are probably not due to any heart causes. It is due to panic attack. It is an issue where person have sudden onset chest pain, respiratory distress, palpitation and sweating which last for few minutes to hours and typically would response well to benzodiazepine like clonazepam (clonotril).
So my advice to you to consult a psychiatrist and do a Holter and thyroid profile and based on his advice you can start with a SSRI (Selective serotonin reuptake inhibitor) group of drugs.
Hope I have answered your query. If you have any further questions I will be happy to help.
Best Wishes,
Dr Sourav Ganguly
Above answer was peer-reviewed by
Follow-up: Suffering from depression, anxiety, shortness of breath and chest pain. What is the problem? 21 hours later
Dear Dr ganguly,

Thanks for your reply. I have come to know from many websites that SSRI an lead to Sexual dysatisfaction or erectile dysfunction . Please advice whether the same is true? Also whether clonotril has the same side effects ? I have my marriage in Feb 2013.

Presently i dont have any depression in mind apart from occasional chest pain.I want to come out of this problem without anti depresent. Also halter monitoring is not possible as my mother will panick.

Need your advice,
Answered by Dr. Sourav Ganguly 19 hours later
Thanks for your query.
Yes all SSRI have sexual side effect but the incidence is very low so psychiatrists always start SSRI (Selective Serotonin Reuptake Inhibitor). A chance sexual side effect occur then we change the drug and the condition reverse within 2-3 weeks after stoppage of drugs. Another alternative is new SSRI have almost nil sexual effects for example escitalopram, venlafaxine, bupropion. So the best thing for you is to start any of these drugs under the supervision of a psychiatrist.
Clonazepam or clonotril have no sexual side effect.
Please remember one thing that antidepressant is not only used for depression. There are other indications of its use and panic attack is one of them. You do not believe you have depression and you doubt the need for SSRI, is it not? Your doctor may have strongly believed that you have a panic attack. It may not be related to depression. Still SSRI is also the drug of choice.
Hope I have answered your query. If you have any further questions I will be happy to help.
If you do not have any clarifications, you can close the discussion and rate the answer and write a review.
Dr Sourav Ganguly
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor